The Leeds, Grenville and Lanark (LGL) District Health Unit has detected a spike in overdoses in the Brockville and Smiths Falls areas over the course of the past eight days.
The spike was identified with the Overdose Early Warning System, which collects overdose information from hospitals in the region and online through an overdose report tool.
“We are concerned because naloxone kits are not as effective with benzodiazepines. We want people to know they need to go to the hospital,” says Jennifer Adams, a public health nurse in the region.
Naloxone kits can temporarily reverse an opioid (e.g. fentanyl) overdose. The LGL health unit says in a statement that the kits may not be as effective in reversing overdoses when opioids are contaminated with benzodiazepines (e.g. Xanax).
“We want people to understand this,” says Adams.
The health unit shares safer practising tips such as:
- Call 911 in the event of an overdose
- Carry a naloxone kit
- Avoid mixing substances
- Use a small test dose first
- Do not use alone (maintain COVID-19 precautions)
The statement emphasizes the Good Samaritan Drug Overdose Act, which provides some legal protection against drug possession charges for anyone who experiences, witnesses or responds to an overdose calling 911.